Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 98, NWS Albuquerque, NM

June 24, 2002Curry County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 24, 2002, 5:43 PM MDT for Curry County, New Mexico. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2002, 5:43 PM MDT (23:43 UTC)
Expired
Jun 24, 2002, 6:15 PM MDT
In force
32 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Curry County, NM

What was reported inside it

TimeReportWhereRemark
Jun 24, 5:45 PM MDTHail 0.75Pleasant Hill, NM
Jun 24, 5:55 PM MDTHail 1Clovis, NM
Jun 24, 6:25 PM MDTHail 0.75Clovis, NMThree-quarter inch size hail covered the ground nearly 2 inches deep in Clovis.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2002-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 220 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2002-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
220 J/kg
Mixed-layer CIN
-476 J/kg
Mixed-layer LCL
2099 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 242343
SVRABQ
NMC009-250015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
543 PM MDT MON JUN 24 2002

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CURRY COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 615 PM MDT

* AT 539 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF TEXICO...OR ABOUT 6 MILES
  NORTHEAST OF CLOVIS...MOVING SOUTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  4 MILES WEST OF TEXICO...5 MILES EAST OF CLOVIS AT 550 PM MDT

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

LAT...LON 3452 10304 3454 10319 3432 10327 3432 10305

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:00 PM MDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 24, 3:00 PM MDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT MON JUN 24 2002

MAIN QUESTION THIS FORECAST PACKAGE IS HOW MUCH MOISTURE WILL SPREAD
ACROSS THE CWA AND EVENTUAL INCREASE IN PRECIPITATION CHANCES.
ALSO...HOW LONG WILL THIS SMOKE AND HAZE LAST?

IN THE SHORT TERM...THE SMOKE AND HAZE WILL STICK AROUND AND AFFECT
MUCH OF THE CWA THROUGH AT LEAST THE NEXT 24-36 HOURS AND POSSIBLY
LONGER. SATELLITE TRENDS SHOW A WESTERN EDGE OF THE MOST DENSE SMOKE
CROSSING CENTRAL AREAS EARLY THIS AFTERNOON. THIS MIGHT SLIGHTLY
IMPROVE VISIBILITIES THIS EVENING. HOWEVER WITH ANOTHER LARGE SMOKE
PLUME DEVELOPING OVER EAST AZ AND WITH THE UPPER FLOW CONTINUING W-NW
TO N CONDITIONS WILL BE FAVORABLE FOR ANOTHER ROUND OF SMOKE
AND HAZE BY TUE AM. HYSPLT DISPERSION MODEL INDICATES THIS AS WELL
WHICH WOULD BRING THE THICKEST SMOKE OVER SOUTHERN REGIONS OF THE CWA.

NOW FOR THE PRECIPITATION CHANCES. MODELS CONTINUE TO INCREASE MEAN
RHS BEYOND TUESDAY. WILL CONTINUE THE ISOLATED TO SLIGHT CHANCES
TONIGHT AND TUESDAY FROM THE CENTRAL MOUNTAINS EASTWARD. RESIDUAL
MOISTURE WILL BE RECYCLED WITH AFTERNOON HEATING AND OROGRAPHICS
BEING THE MAIN CAUSE FOR LIFT. POPS BEGIN TO INCREASE TUE NIGHT IN
THE EAST AND THEN SPREAD WEST WED AND BEYOND. A GENERAL EASTERLY
UPSLOPE FLOW DEVELOPS LATER TUE AS AN UPPER LEVEL LOW...CURRENTLY
OVER THE GULF SOUTH...PUSHES INTO EASTERN TEXAS AND A SOUTHEAST
SURFACE GRADIENT INCREASES WITH A SURFACE HIGH BUILDING INTO THE
SOUTHEAST U.S. AND A WEAK UPPER TROUGH APPROACHING THE WEST COAST.
MODELS CONTINUE TO SHOW DEWPOINTS INCREASING 5-15 DEGREES AFTER 24
HOURS WITH POPS INCREASING TO CHANCE CATEGORIES 36-48 HOURS OUT. WEAK
DISTURBANCES MOVING SOUTH ALONG THE EAST EDGE OF THE UPPER RIDGE
COULD BE A GOOD TRIGGER FOR TUE NIGHT CONVECTION AND AGAIN FOR
WEDNESDAY. IF THE CONVECTION TAKES PLACE AN OUTFLOW BOUNDARY COULD
RESULT IN EAST WINDS ACROSS THE RIO GRANDE VALLEY THUS INCREASING THE
DEWPOINTS AND RAIN CHANCES WED. THIS SEEMS TO BE THE GENERAL
AGREEMENT OF THE ETA...MESO ETA AND AVN. TEMPERATURE TREND OF LOWER
MAXES LOOK GOOD WITH INCREASING MOISTURE AND POPS.

BEYOND WEDNESDAY...ANV AND ECMWF IN GOOD AGREEMENT. UPPER LOW OVER
EAST TX SLOWLY FILLS AND LIFTS NORTHEAST WITH THE BERMUDA HIGH
REPLACING THE LOW OVER THE GULF SOUTH. AT THE SAME TIME THE UPPER
RIDGE OVER THE SW DESERTS WEAKENS WITH THE CENTER OF THE HIGH
SHIFTING NORTHWARD. THIS WILL ALLOW FOR A CONTINUATION OF A SE AND
POSSIBLY A MORE SOUTHERLY FLOW INTO THE CWA. WITH THIS MENTIONED...I
WILL INCREASE POPS TO CHANCES FROM THE CONTINENTAL DIVIDE EASTWARD
WITH SLIGHT CHANCE ALONG THE WESTERN BORDER FOR THE THU THROUGH
MONDAY TIME PERIOD. GB

ABQ HH 067/094 068/092 068 49001
SAF HH 056/090 058/088 057 490-1
TCC HH 067/092 066/090 064 49-12

.ABQ...NONE.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 9:26 PM MDTSevere Thunderstorm WarningABQUnion49 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.